published Thursday, June 19th, 2014

Ask A Doctor: After donating blood, I develop nausea. Can this be prevented?

By Dr. Elizabeth Culler

Q: After donating blood, I develop nausea. Can this be prevented?

A: Nausea occurred in 0.2 percent of blood donors in one study and can be a precursor to fainting. To prevent reactions:

• Eat three meals the day before donation, with one of the meals one to two hours before donating.

• Drink noncaffeinated beverages before and after donating. In particular, drink a bottle of water and salty snack right before donation.

• Tell the phlebotomist about your previous reactions. The phlebotomist will raise your feet and provide ice packs.

• While you are donating, flex and relax your legs and stomach muscles in five-second intervals.

• Sit for 15 minutes while you enjoy snacks and drinks. If you have another reaction after following these steps, try donating apheresis platelets instead. In this type of donation, you donate platelets only while your red cells are returned to you along with additional fluid so that you do not lose fluid during the process.

— Dr. Elizabeth Culler, Blood Assurance; member, Chattanooga-Hamilton County Medical Society

Send health-related questions for a medical doctor to wholloway@timesfreepress.com.

videos »         

photos »         

e-edition »

advertisement
advertisement

Find a Business

400 East 11th St., Chattanooga, TN 37403
General Information (423) 756-6900
Copyright, Permissions, Terms & Conditions, Privacy Policy, Ethics policy - Copyright ©2014, Chattanooga Publishing Company, Inc. All rights reserved.
This document may not be reprinted without the express written permission of Chattanooga Publishing Company, Inc.